Acute psychosis following ingestion of 'Rapture'
Type of Spiritual Experience
A description of the experience
Australas Psychiatry. 2004 Dec;12(4):406-8.
Acute psychosis following ingestion of 'Rapture'.
Austin H1, Monasterio E.
- 1Forensic Psychiatric Services, Hillmorton Hospital, Christchurch, New Zealand. email@example.com
To describe a brief psychotic episode associated with ingestion of a dietary supplement containing piperazine.
A case report was undertaken.
A 20-year-old man developed a brief psychotic episode associated with persecutory delusional beliefs and auditory and visual hallucinations, leading him to commit the offence of arson. This episode occurred 12 h following the ingestion of 'Rapture' in addition to small quantities of cannabis and nitrous oxide, in a young man with no prior psychiatric history. This episode resolved with the use of benzodiazepines and 6 months later he has had no recurrence of psychiatric symptoms.
Given the reported mechanism of action of the 'herbal high' dietary supplements, it would seem possible that they may be able to precipitate a psychotic episode in vulnerable individuals. With the increasing use of these substances, it is important for clinicians to be alert to this possibility.